Format

Send to

Choose Destination
J Vet Intern Med. 1990 Sep-Oct;4(5):254-7.

5-Fluorouracil toxicosis in the dog.

Author information

1
Illinois Animal Poison Information Center, Department of Veterinary Biosciences, College of Veterinary Medicine, University of Illinois, Urbana 61801.

Abstract

Twenty-six cases of accidental 5-fluorouracil (5-FU) ingestions by dogs were reviewed from phone calls to the Illinois Animal Poison Information Center. Cases were collected from January 1, 1987 to December 31, 1988. Of the 26 calls involving 5-FU exposures, 12 were classified as "toxicosis," 13 as "suspected toxicosis," and one as "exposure." Dogs were the only species involved in 5-FU cases received during this time. Accurate estimates of the amount of 5-FU ingested by dogs could be made in 17 cases. Ingestion of more than 20 mg/kg of 5-FU was associated with the development of toxicosis. None of the 12 dogs that ingested oral doses in excess of 43 mg/kg (estimated) survived. Clinical signs associated with 5-FU poisoning in the dog were death, seizures, vomiting (with and without blood), tremors, diarrhea (with and without blood), ataxia, and depression. Clinical signs generally developed within 45 to 60 minutes after exposure, and deaths occurred 6 to 16 hours after ingestion.

PMID:
2262927
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center